Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 85, NWS Melbourne, FL

July 21, 2007Martin County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 21, 2007, 1:40 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2007, 1:40 PM EDT (17:40 UTC)
Expired
Jul 21, 2007, 2:30 PM EDT
In force
50 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

Counties Martin County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 99 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:22 AM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2007-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1999 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 211741
SVRMLB
FLC085-111-211830-
/O.NEW.KMLB.SV.W.0085.070721T1740Z-070721T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
140 PM EDT SAT JUL 21 2007

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN MARTIN COUNTY IN FLORIDA.
  EAST CENTRAL ST. LUCIE COUNTY IN FLORIDA.

* UNTIL 230 PM EDT

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WALTON...OR ABOUT OVER WALTON...AND MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... 
NETTLES ISLAND AND JENSEN BEACH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2742 8019 2734 8037 2714 8025 2723 8006

$$

JP
2 follow-up statements
000 
WWUS52 KMLB 211808
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
207 PM EDT SAT JUL 21 2007

FLC085-211817-
/O.CAN.KMLB.SV.W.0085.000000T0000Z-070721T1830Z/
MARTIN FL-
207 PM EDT SAT JUL 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR MARTIN COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EAST CENTRAL FLORIDA.

LAT...LON 2742 8019 2734 8037 2714 8025 2723 8006

$$

FLC111-211830-
/O.CON.KMLB.SV.W.0085.000000T0000Z-070721T1830Z/
ST. LUCIE FL-
207 PM EDT SAT JUL 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR EAST CENTRAL ST. LUCIE COUNTY...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND STRONG WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED 
NEAR AND WEST OF PORT SAINT LUCIE...MOVING SOUTH AT 5 MPH.

IN ADDITION TO LARGE HAIL...EXCESSIVE CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EAST CENTRAL FLORIDA.

LAT...LON 2742 8019 2734 8037 2714 8025 2723 8006

$$

JP
000 
WWUS52 KMLB 211833
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
231 PM EDT SAT JUL 21 2007

FLC111-211841-
/O.EXP.KMLB.SV.W.0085.000000T0000Z-070721T1830Z/
ST. LUCIE FL-
231 PM EDT SAT JUL 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ST. LUCIE COUNTY
EXPIRED AT 230 PM EDT...

NUMEROUS LIGHTNING STORMS OVER SAINT LUCIE COUNTY WILL CONTINUE TO 
PRODUCE LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. 
WIND GUSTS OF 40 MPH WILL BE POSSIBLE ALONG WITH SMALL HAIL. STORMS 
WILL SLOWLY DECREASE IN COVERAGE AND INTENSITY THROUGH 3 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EAST CENTRAL FLORIDA.

LAT...LON 2742 8019 2734 8037 2714 8025 2723 8006

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:55 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 21, 9:55 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
955 AM EDT SAT JUL 21 2007

.DISCUSSION...

MAIN FRONTAL BAND STILL BACK ACROSS SRN GA BUT A PREFRONTAL TROF
DRIFTING SOUTHWARD THROUGH C FL THIS MORNING. WESTERLY FLOW REGIME
THROUGH LOWER/MID LEVELS WILL MEAN WEST COAST BOUNDARY SHOULD
PENETRATE ACROSS THE PENINSULA. LOW LEVEL FLOW ON MORNING SOUNDINGS
DOES NOT LOOK STRONG ENOUGH INHIBIT EAST COAST BOUNDARY ALTOGETHER
BUT WILL ACT TO DELAY ONSET AND HOLD IT CLOSER TO THE EAST COAST.
AMPLE MOISTURE COMBINING WITH THE LOW LEVEL BOUNDARIES AND
ENHANCEMENT FROM DEEPENING MID/UPPER TROF THAT IS PROPELLING VORT
ENERGY SOUTHWARD INTO THE PENINSULA...STORM COVERAGE WILL BE HIGH
THIS AFTERNOON. MORNING SOUNDINGS IN C FL CAME IN COOLER THAN MODELS
HAVE BEEN SUGGESTING WITH -9C/-10C AT CAPE AND TBW RESPECTIVELY.
PLAN TO NUDGE SEVERE POTENTIAL UP IN LATE MORNING HWO/GHWO ISSUANCE
WITH HAIL AND DAMAGING DOWNBURST WINDS AS PRIMARY THREAT. LATEST
WATER VAPOR IMAGES AND RUC DATA INDICATING SOME NVA WORKING OVER THE
AREA WHICH COULD HELP DELAY CONVECTION A LITTLE BUT SHOULD BECOME
QUITE ACTIVE HEADING TOWARD THE LATE AFTERNOON AND INTO TONIGHT WITH
INFLUENCE OF VORT ENERGY. DAYTIME STORM COVERAGE MAY BE A BIT HIGHER
AND EARLIER OVER SOUTHERN SECTIONS WITH SURFACE BOUNDARY AND HOLD
OFF A LITTLE LATER IN THE NORTH. WILL MAKE A FEW TWEAKS TO
ZONES/GRIDS AND HWO AS TRENDS INDICATE.

&&

.AVIATION...WILL MONITOR CU DEVELOPMENT AND STORM INITIATION TO
REFINE TIMING FOR GREATEST CHANCE OF STORMS IN TAFS THIS AFTERNOON
AND TONIGHT. DAMAGING WIND GUSTS AND HAIL POSSIBLE IN STRONGER
STORMS.

&&

.MARINE...OFFSHORE FLOW AOB 15 KT TODAY/TONIGHT EXPECTED TO BACK TO
S/SSE ALONG THE COAST THIS AFTERNOON AS SEA BREEZE DEVELOPS. SEAS
1-2 FEET NEAR SHORE AND UP TO 3 FEET OFFSHORE. SCATTERED-NUMEROUS
SHOWERS/STORMS WILL MOVE OFFSHORE...ESPECIALLY LATE AFTERNOON AND
TONIGHT...SOME WITH GUSTS OVER 35 KT...HAIL AND FREQUENT LIGHTNING.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

GLITTO
Hazardous weather outlook, Jul 21, 11:54 AM EDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1154 AM EDT SAT JUL 21 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
220100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1154 AM EDT SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR ALL OF EAST
CENTRAL FLORIDA AND THE NEAR SHORE COASTAL WATERS...

...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE COMBINED WITH AMPLE MOISTURE AND
INSTABILITY WILL RESULT IN THE FORMATION OF NUMEROUS LIGHTNING
STORMS THIS AFTERNOON AND EVENING. STORMS WILL INITIALLY FORM OVER
SOUTHERN SECTIONS OF EAST CENTRAL FLORIDA...NEAR AND SOUTH OF A
SURFACE TROUGH DRIFTING SOUTH THROUGH THE CENTRAL PENINSULA. STORMS
WILL INCREASE IN COVERAGE AND INTENSITY AS THE AFTERNOON PROGRESSES...
AND ALSO INCREASE THROUGH THE NORTHERN SECTIONS BY MID TO LATE
AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES.

UNSEASONABLY COOL AIR AT MID LEVELS AND SOME DRIER AIR ALOFT WILL
MAKE THE MAIN THREATS FROM MORE INTENSE STORMS HAIL UP TO THE SIZE
OF GOLF BALLS AND DAMAGING WIND GUSTS. ADDITIONALLY...ALL STORMS
WILL PRODUCE DEADLY CLOUD TO GROUND LIGHTNING AND AN ISOLATED
BRIEF TORNADO WILL BE POSSIBLE ALONG BOUNDARY COLLISIONS. STORMS
MAY PERSIST WELL INTO THE NIGHT TIME HOURS. PERSONS IN EAST
CENTRAL FLORIDA SHOULD KEEP ALERT OF THE WEATHER AND MOVE INDOORS
TO AN INTERIOR LOCATION AWAY FROM WINDOWS IF STORMS THREATEN.

...FLOOD IMPACT...
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS...RESULTING
IN A QUICK TWO OR THREE INCHES OF RAINFALL. THESE HEAVY AMOUNTS
WILL LEAD TO PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.
REMEMBER TO SLOW DOWN AND USE LOW BEAM HEADLIGHTS WHEN DRIVING IN
RAIN. IT IS EASY TO LOSE CONTROL OF YOUR VEHICLE AND HYDROPLANE.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS STORMS WILL MOVE OVER THE INTRACOASTAL AND
COASTAL WATERS THIS AFTERNOON TODAY AND TONIGHT. AS THE STORMS
CROSS THE INTRACOASTAL WATERWAYS...BARRIER ISLANDS...AND SPREAD
INTO THE ATLANTIC...WIND GUSTS OVER 35 KNOTS WILL OCCUR WITH
SEVERAL OF THE STORMS. FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS
WILL ALSO BE POSSIBLE. MARINERS SHOULD TAKE SAFE HARBOR WELL IN
ADVANCE OF STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NUMEROUS LIGHTNING STORMS ARE EXPECTED SUNDAY AND MONDAY...WITH A
THREAT FOR LOCALIZED SEVERE WEATHER. THE COVERAGE OF STORMS IS
FORECAST TO LESSEN BEGINNING TUESDAY...WITH A RETURN TO MORE
TYPICAL SCATTERED AFTERNOON ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

GLITTO

In the hours before

Special weather statement, Jul 21, 12:13 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1213 PM EDT SAT JUL 21 2007

FLZ054-211645-
INDIAN RIVER-
1213 PM EDT SAT JUL 21 2007

...STRONG THUNDERSTORMS AFFECTING COASTAL INDIAN RIVER COUNTY...

AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER INDIAN RIVER SHORES...MOVING SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE VERO BEACH.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

JP
Local storm report, Jul 21, 12:45 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1245 PM EDT SAT JUL 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             WABASSO                 27.75N 80.44W
07/21/2007  E0.50 INCH       INDIAN RIVER       FL   LAW ENFORCEMENT

            INDIAN RIVER SHERIFF DEPUTY REPORTED ONE QUARTER TO ONE
            HALF INCH HAIL AT 85TH STREET AND US 1.

&&

JRC
Local storm report, Jul 21, 1:00 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
100 PM EDT SAT JUL 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             VERO BEACH              27.65N 80.39W
07/21/2007  E0.75 INCH       INDIAN RIVER       FL   TRAINED SPOTTER

            SPOTTER REPORTED HAIL BETWEEN PEA AND PENNY SIZE.

&&

JRC
Local storm report, Jul 21, 1:40 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
140 PM EDT SAT JUL 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             PATRICK AIR FORCE BASE  28.23N 80.61W
07/21/2007  M1.00 INCH       BREVARD            FL   OTHER FEDERAL

            NICKEL TO QUARTER SIZE HAIL REPORTED AT SOUTH HOUSING AT
            PATRICK AIR FORCE BASE.

&&

JRC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:52 PM EDTSevere Thunderstorm WarningMLBMartin21 min
Jul 21, 12:23 PM EDTSevere Thunderstorm WarningMLBIndian River52 min
Jul 21, 12:56 PM EDTSpecial Marine WarningMLB94 min
Jul 21, 1:11 PM EDTSevere Thunderstorm WarningMLBBrevard64 min
Jul 21, 1:21 PM EDTSpecial Marine WarningMLB84 min
Jul 21, 4:58 PM EDTSevere Thunderstorm WarningMLBLake62 min
Jul 21, 5:39 PM EDTSevere Thunderstorm WarningMLBSeminole49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.